Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 27, NWS Hastings, NE

May 11, 20114 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 11, 2011, 3:23 PM CDT for 4 counties in Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 3:23 PM CDT (20:23 UTC)
Expired
May 11, 2011, 4:03 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, NE, Merrick County, NE, Nance County, NE, Polk County, NE

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:32 PM CDTTSTM WND GST 70Genoa, NE70 MPH WINDS ESTIMATED AT THE AIRPORT
May 11, 3:35 PM CDTTSTM WND DMGOsceola, NEPOWER LINES AND TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:16 PM CDTSevere Thunderstorm WatchSPC5 hr
May 11, 2:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS53 KGID 112023
SVRGID
NEC081-121-125-143-112115-
/O.NEW.KGID.SV.W.0027.110511T2023Z-110511T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
  MERRICK COUNTY IN CENTRAL NEBRASKA...
  NANCE COUNTY IN CENTRAL NEBRASKA...
  POLK COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 415 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHEAST OF CUSHING TO FULLERTON TO 6 MILES WEST OF
  SILVER CREEK TO SHELBY...AND MOVING NORTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FULLERTON...GENOA AND BELGRADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4105 9738 4107 9828 4149 9829 4149 9811
      4150 9805 4151 9804 4152 9790 4153 9788
      4153 9771 4140 9770 4140 9760 4134 9759
      4140 9737
TIME...MOT...LOC 2023Z 196DEG 40KT 4139 9826 4136 9798
          4139 9776 4123 9738
WIND...HAIL 60MPH <.75IN

$$

FAY
2 follow-up statements
864 
WWUS53 KGID 112049
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT WED MAY 11 2011

NEC081-112058-
/O.CAN.KGID.SV.W.0027.000000T0000Z-110511T2115Z/
HAMILTON NE-
349 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4114 9738 4118 9827 4149 9829 4149 9811
      4151 9804 4152 9790 4153 9788 4153 9771
      4140 9770 4140 9760 4134 9759 4140 9737
TIME...MOT...LOC 2048Z 181DEG 13KT 4150 9824 4150 9794
          4150 9774 4134 9736

$$

NEC121-125-143-112115-
/O.CON.KGID.SV.W.0027.000000T0000Z-110511T2115Z/
MERRICK NE-NANCE NE-POLK NE-
349 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
POLK...NANCE AND NORTHERN MERRICK COUNTIES UNTIL 415 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES SOUTHWEST OF CEDAR RAPIDS TO 7 MILES EAST OF BELGRADE TO
GENOA TO 6 MILES WEST OF BELLWOOD...MOVING NORTH AT 30 MPH.  THE 
STRONG WINDS ALSO EXTENDED BEHIND THE LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN NANCE AND EXTREME
  NORTHEASTERN POLK COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4114 9738 4118 9827 4149 9829 4149 9811
      4151 9804 4152 9790 4153 9788 4153 9771
      4140 9770 4140 9760 4134 9759 4140 9737
TIME...MOT...LOC 2048Z 181DEG 13KT 4150 9824 4150 9794
          4150 9774 4134 9736
WIND...HAIL 60MPH <.75IN

$$
130 
WWUS53 KGID 112103
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT WED MAY 11 2011

NEC121-125-143-112113-
/O.CAN.KGID.SV.W.0027.000000T0000Z-110511T2115Z/
MERRICK NE-NANCE NE-POLK NE-
403 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POLK...NANCE AND
NORTHERN MERRICK COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 4114 9738 4118 9827 4149 9829 4149 9811
      4151 9804 4152 9790 4153 9788 4153 9771
      4140 9770 4140 9760 4134 9759 4140 9737
TIME...MOT...LOC 2103Z 181DEG 13KT 4155 9824 4155 9794
          4155 9774 4139 9736

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:05 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 11, 1:05 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
105 PM CDT WED MAY 11 2011

.DISCUSSION...UPDATED THE FORECAST FOR FOR THE NEW SEVERE
THUNDERSTORM WATCH WHICH IS VALID UNTIL 5 PM.

&&

.AVIATION...18Z KGRI TAF. A MORE DIFFICULT FORECAST FOR THIS GO
AROUND AS A SURFACE BOUNDARY SLOWLY WORK TO THE WEST TOWARD THE
TERMINAL. THIS WILL AFFECT WIND DIRECTION AS WIND WILL BECOME MORE
LIGHT AND VARIABLE WITH THE BOUNDARY APPROACHING AND TURN MORE
EAST AND SOUTHEAST AS THE BOUNDARY MOVES WEST OF THE TERMINAL. A SOLID
LINE OF THUNDERSTORMS IS MAKING ITS WAY TO THE NORTH THIS AFTERNOON AND
INTERPOLATION TOOLS BRING THEM TO THE TERMINAL DURING THE
AFTERNOON. STRONG WIND AND HAIL ARE POSSIBLE AT THE TERMINAL THIS
AFTERNOON...BUT NOT A CERTAINTY.

&&

.PREV DISCUSSION... /ISSUED 1112 AM CDT WED MAY 11 2011/

DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR A
DIFFERENT ORIENTATION OF THE SURFACE FRONT TO MORE OF A NORTHEAST
TO SOUTHWEST DIRECTION. THIS FRONT WILL SLOWLY ROTATE TO THE WEST
AS THE SURFACE LOW PULLS TO THE EAST OUT OF COLORADO INTO KANSAS.
THE FIRST MAJOR WAVE OF STORMS IS MOVING UP THROUGH KANSAS AND
WILL PROBABLY BE IN THE EXTREME SOUTHERN CWA JUST BEFORE NOON.

PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 11 2011/

DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY.

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA AND WESTERN
NEBRASKA. BOTH OF THESE AREAS OF THUNDERSTORMS ARE GENERALLY ALONG
OR TO THE NORTH OF A WARM FRONT STRETCHING FROM THE SURFACE LOW IN
SOUTHEAST COLORADO TO NORTHERN IOWA.

THERE REMAINS A FEW DIFFERENCES BETWEEN THE MODELS THOUGH THEY ARE
FAIRLY MINOR. THE MAIN DIFFERENCE IS THAT THE GFS IS FURTHER NORTH
WITH THE SYSTEM THAT WILL BE AFFECTING THE AREA. EVEN WITH THIS
DIFFERENCE...THE END RESULT WILL BE SIMILAR. AN UPPER LEVEL LOW WILL
MOVE INTO THE CENTRAL PLAINS TODAY AND CONTINUE TO MOVE THROUGH THE
AREA THROUGH FRIDAY. AS THE UPPER LOW MOVES THROUGH...A SURFACE LOW
WILL MOVE THROUGH KANSAS. A WARM FRONT WILL EXTEND TO THE EAST OR
NORTHEAST FROM THE LOW WITH A DRY LINE TO THE SOUTH.

THIS MORNING THERE WILL BE A POSSIBILITY OF SOME THUNDERSTORMS
ACROSS THE AREA...BUT THESE SHOULD BE ALONG AND TO THE NORTH OF THE
WARM FRONT IN SOME WARM/MOIST ADVECTION OVER THE WARM FRONT. BY
AFTERNOON THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM
FRONT NEAR THE SURFACE LOW AS ENERGY FROM THE UPPER LOW MOVES INTO
THE AREA. THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON
AND INTO THE EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN
THE SOUTH AND EASTERN PARTS OF THE FORECAST AREA NEAR THE WARM
FRONT. DURING THE EVENING THE WARM FRONT LIFTS A LITTLE TO THE NORTH
AND THE THUNDERSTORM CHANCES WILL BE BETTER FURTHER NORTH. BY LATE
TONIGHT THE MUCAPE DIMINISHES AND THUNDERSTORMS WILL BECOME MORE
ISOLATED. THURSDAY MORNING THERE IS A DRY SLOT THAT MOVES ACROSS THE
EASTERN PART OF THE AREA...BUT THERE COULD BE A FEW SHOWERS. AS THE
UPPER LOW MOVES TO THE EAST THURSDAY AFTERNOON AND EVENING THE
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVE BACK INTO THE
AREA WITH A LITTLE BIT OF WRAP AROUND PRECIPITATION. FINALLY ON
FRIDAY THE UPPER LOW MOVES TO THE EAST AND PRECIPITATION SHOULD
GRADUALLY MOVE OUT OF THE AREA. MADE FEW CHANGES TO SATURDAY AND
BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION/UPDATE...HEINLEIN
Hazardous weather outlook, May 11, 5:06 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
506 AM CDT WED MAY 11 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
506 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON
AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND
GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES
ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTH
CENTRAL KANSAS SOUTH OF A LINE FROM PHILLIPSBURG TO BELOIT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 11, 2:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
217 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     FAIRMONT                40.64N 97.58W
05/11/2011  E50 MPH          FILLMORE           NE   EMERGENCY MNGR

            ESTIMATED 50 MPH WINDS ACCOMPANIED BY HEAVY RAIN.

&&

KING
Local storm report, May 11, 2:19 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
219 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND GST     GENEVA                  40.53N 97.60W
05/11/2011  E55 MPH          FILLMORE           NE   TRAINED SPOTTER

0209 PM     TSTM WND GST     HASTINGS                40.59N 98.39W
05/11/2011  E53 MPH          ADAMS              NE   TRAINED SPOTTER

&&

REED
Local storm report, May 11, 2:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
234 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND GST     MCCOOL JUNCTION         40.74N 97.60W
05/11/2011  E60 MPH          YORK               NE   LAW ENFORCEMENT

&&

REED
Local storm report, May 11, 3:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TORNADO          5 NNE AURORA            40.93N 97.97W
05/11/2011                   HAMILTON           NE   LAW ENFORCEMENT

            TORNADO REPORTED BY SPOTTERS AND LAW ENFORCEMENT

&&

JGUERRERO
Local storm report, May 11, 3:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     8 N ST. PAUL            41.33N 98.46W
05/11/2011  E0 MPH           HOWARD             NE   LAW ENFORCEMENT

            60 ESTIMATED WIND GUSTS BLEW CAR OFF THE ROAD

&&

JGUERRERO
Local storm report, May 11, 3:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND GST     OSCEOLA                 41.18N 97.55W
05/11/2011  M63 MPH          POLK               NE   TRAINED SPOTTER

&&

JGUERRERO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:52 AM CDTSpecial Weather StatementGIDYork38 min
May 11, 12:48 PM CDTSpecial Weather StatementGIDFranklin27 min
May 11, 1:11 PM CDTSpecial Weather StatementGIDWebster49 min
May 11, 1:24 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer51 min
May 11, 1:32 PM CDTSevere Thunderstorm WarningGIDAdams, Webster43 min
May 11, 1:47 PM CDTTornado WarningGIDAdams28 min
May 11, 1:59 PM CDTTornado WarningGIDAdams20 min
May 11, 2:08 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore37 min
May 11, 2:22 PM CDTSevere Thunderstorm WarningGIDHamilton, York38 min
May 11, 2:41 PM CDTTornado WarningGIDYork24 min
May 11, 2:48 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick, Nance, Polk and 1 more42 min
May 11, 2:50 PM CDTTornado WarningGIDHamilton, Polk, York25 min
May 11, 2:58 PM CDTSevere Thunderstorm WarningGIDHamilton, York32 min
May 11, 3:03 PM CDTTornado WarningGIDHamilton, Merrick, Nance, Polk27 min
May 11, 3:14 PM CDTTornado WarningGIDPolk12 min
May 11, 3:28 PM CDTTornado WarningGIDMerrick, Nance15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.